Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 5, 2019, 8:30 PM EDT for York County, Pennsylvania. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 5, 2019, 10:14 PM EDT
- In force
- 104 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County York County, PA
The radar
The Sterling radar (KLWX), 109 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WGUS51 KCTP 060030
FFWCTP
PAC133-060330-
/O.NEW.KCTP.FF.W.0009.190706T0030Z-190706T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
830 PM EDT Fri Jul 5 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southwestern York County in south central Pennsylvania...
* Until 1130 PM EDT.
* At 829 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Hanover, Parkville, Spry, Dallastown, Shrewsbury, Codorus, Spring
Grove, Glen Rock, Pennville, Jacobus, Railroad, York Airport,
Loganville, New Salem, Winterstown, Seven Valleys and Glenville.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes the following streams and drainages...Trib. to Codorus
Creek near Stoverstown...Gitts Run...Trib. to East Branch Codorus
Creek near Jacobus...Pierceville Run...Honey Run...West Branch
Codorus Creek...Trib. to South Branch Codorus Creek...Deer Creek...
Buffalo Valley Hollow...Seaks Run...Little Conewago Creek...Long Arm
Creek...Centerville Creek...South Branch Codorus Creek...Plum
Creek...Furnace Creek...Bunch Creek...Fishel Creek...Beaver Creek...
Barshinger Creek...East Branch Codorus Creek...Trib. to Beaver Creek
near Maple Grove...Codorus Creek...Trib. to Codorus Creek near
Martin...Brush Valley Hollow...Trib. to East Branch Codorus Creek...
Indian Run...Paradise Creek...Trib. to Deer Creek and South Branch
Conewago Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3983 7700 3986 7696 3988 7697 3993 7682
3989 7664 3972 7660 3972 7700
$$
CR1 follow-up statement
302
WGUS71 KCTP 060214
FFSCTP
Flash Flood Statement
National Weather Service State College PA
1014 PM EDT Fri Jul 5 2019
PAC133-060223-
/O.CAN.KCTP.FF.W.0009.000000T0000Z-190706T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
1014 PM EDT Fri Jul 5 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YORK COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3983 7700 3986 7696 3988 7697 3993 7682
3989 7664 3972 7660 3972 7700
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 7:48 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 5, 7:48 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service State College PA 748 PM EDT Fri Jul 5 2019 .SYNOPSIS... Hot and muggy weather will continue for the rest of this afternoon, and be with us again on Saturday. Showers and thunderstorms will form mainly over the higher terrain during the heat of the afternoon hours both days and migrate slowly to the northeast. Locally heavy rain is expected out of some of the storms this afternoon and evening, and gusty winds are also possible on Saturday as south to southwest winds increase ahead of a cold front. A drier air mass will move down from central Canada late this weekend. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Goes East visible loop shows numerous showers and TSRA across the western third of PA in association with MCV lifting NE across the SW corner of PA. Another cluster of slow-moving TSRA was over the Lower Susq Valley where PWATS were over 2 inches. In The Central third of the state, weak ridging and warm air aloft was helping to cap deep convection for now, but high res CAMS indicate coverage of showers/TSRA increasing for several hours into this evening across this area where the axis of highest sfc-based cape (2500-3000 j/kg) exists. The instability and high PWAT Air will lead to torrential rainfall rates in excess of 2 inches per hour and will cause flooding problems in any locations where TSRA train for that time or slightly longer. Will continue to monitor the evolution of the convection closely to see if the current Flash Flood Watch across parts of S-Cent PA and the Laurel Highlands requires expansion over the western Mtns or over the Lower Susq Valley. 19Z temps are right near their fcst maxes in the low-mid 80s across the mtns, and mid to upper 80s throughout the valleys of Central and Southern PA. Heat index values will be in the low-mid 90s in the SE through 23Z. && .SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/... Storms will greatly diminish by late this evening - much like Thurs evening. However, that slight upper low/MCV drifting NE across Central PA could keep things going a little longer INVOF KUNV and KIPT. Saturday should start similar to today, but the wind will be more out of the W than S/SW (today). Heights will be sagging all day and a wind shift is seen moving down at the leading edge of the slightly drier air. The NW to SE progression of this front should be most noticeable after sunset Sat evening. SPC has all of the area in the MRGL risk of severe thunder Sat. Similarly, the Day 2 ERO from WPC places most of the CWA in the SLGT risk category, higher than ystdy and today (we are in the MRGL for Excessive Rain and subsequent flooding for the rest of the today). Will mention both +RA and gusty winds in the wx grid for Sat, and highlight these threats in the HWO. Tonight's mins will be uncomfortably warm again, with the SE hanging a few degs above 70F. High temps Saturday will be almost identical to those of today in most places, but could be a few deg warmer across the Susq Valley as a more noticeable WSW boundary layer flow/subsidence develops ahead of an approaching Cfront. Heat Indices will climb into the 90s again in the SE. As a north to northeast breeze develops in the wake of the CFROPA, dewpoints and PWATs should begin to fall off gradually. Would expect that the storms would last a little longer into the night with the sfc feature and some lift ongoing at sunset. But, the convection will become less numerous as we approach midnight Sat night. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Drier air will gradually slip southward into the area, with the 12z GEFS showing PWATs dropping to -1SD below normal across nrn PA Sunday into Monday. However, the cold front could get hung up just south of the region, which would maintain a low chance for aftn SHRA/TSRA across srn PA both Sunday and Monday. As is often the case in July, the higher humidity never makes it very far to our south and it will gradually return northward into central PA later next week. Along with increasing humidity will come the potential for diurnal convection. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... 00Z TAFS sent. Line of showers and storms to the west of IPT. Another cluster southwest of MDT. These will be the main problems until around 10 PM. Otherwise the issue will be another night with low clouds and fog later on. Once the lower clouds burn off on Saturday morning, there will be a chance of showers and storms with the cold front Saturday afternoon. Expect this activity to move more to the east at a slightly faster pace than what we have had lately. .Outlook... Sun...Isolated PM t-storm psbl srn 1/2. Mon...AM fog psbl nrn 1/2. Isolated PM t-storm psbl srn 1/2. Tue...Isolated PM t-storm psbl srn 1/3. Wed...Mainly VFR. Still a chance of a shower or storm across the far south. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ024>026- 033>035. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo/Lambert LONG TERM...Evanego AVIATION...Martin
Hazardous weather outlook, Jul 5, 10:46 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1046 AM EDT Fri Jul 5 2019 PAZ004>006-010>012-017>019-027-028-036-037-041-042-045-046-049>053- 056>059-063>066-061500- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1046 AM EDT Fri Jul 5 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered slow-moving thunderstorms with heavy downpours and frequent cloud-to-ground lightning are expected later this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms with heavy downpours are possible again on Saturday as a cold front approaches from the northwest. Some of these storms may also make gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024>026-033>035-061500- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton- 1046 AM EDT Fri Jul 5 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms with heavy downpours are possible again on Saturday as a cold front approaches from the northwest. Some of these storms may also make gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Jul 5, 2:50 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD WINDBER 40.23N 78.83W
07/05/2019 SOMERSET PA 911 CALL CENTER
WATER OVER THE ROAD ON JACKSON AVENUE.
&&
EVENT NUMBER CTP1901505
JRBLocal storm report, Jul 5, 4:03 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 S LISTIE 40.02N 79.01W
07/05/2019 SOMERSET PA PEMA
SWIFT WATER RESCUE TEAM ACTIVATED FOR UNKNOWN NUMBER OF
RESIDENTS STRANDED IN A MOBILE HOME PARK ON PIERSOL RD
IN SOMERSET TOWNSHIP.
&&
EVENT NUMBER CTP1901506
TRAVISLocal storm report, Jul 5, 6:16 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 S EAST BERLIN 39.92N 76.98W
07/05/2019 M1.59 INCH ADAMS PA PUBLIC
&&
EVENT NUMBER CTP1901507
TRAVISSpecial weather statement, Jul 5, 7:18 PM EDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service State College PA 718 PM EDT Fri Jul 5 2019 PAZ012-019-041-045-046-060015- Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA- Northern Lycoming PA-Southern Centre PA- 718 PM EDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...LYCOMING...AND CLINTON COUNTIES UNTIL 815 PM EDT... At 718 PM EDT, Doppler radar indicated a strong thunderstorm over Lamar, moving northeast at 25 mph. Wind gusts 40 to 50 mph and pea size hail are possible. Locations impacted include... Lock Haven, Jersey Shore, Lamar, Mill Hall, Avis, Dunnstown, Flemington, Castanea, Aaronsburg, McElhattan, Rebersburg, Madisonburg, Waterville, Mackeyville, Loganton and Lock Haven University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4088 7741 4095 7763 4133 7741 4123 7713 TIME...MOT...LOC 2318Z 202DEG 20KT 4099 7749 Martin
Local storm report, Jul 5, 7:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD LITTLESTOWN 39.74N 77.09W
07/05/2019 ADAMS PA 911 CALL CENTER
WATER FLOWING OVER ROADS
&&
EVENT NUMBER CTP1901508
TRAVISLocal storm report, Jul 5, 8:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
823 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD 2 SE GERMANTOWN 39.75N 77.14W
07/05/2019 ADAMS PA PUBLIC
WATER OVER COLLEGE MUD ROAD, ESTIMATED RAINFALL AMOUNT
OF 4 INCHES.
&&
EVENT NUMBER CTP1901509
TRAVISThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:56 PM EDT | Areal Flood Warning | CTP | Adams | 2 hr |
| Jul 6, 11:29 AM EDT | Special Weather Statement | CTP | Carbon | 46 min |
| Jul 6, 11:49 AM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Clearfield, Elk, McKean and 2 more | 8 hr |
| Jul 6, 1:28 PM EDT | Special Weather Statement | CTP | Warren | 62 min |
| Jul 6, 2:19 PM EDT | Special Weather Statement | CTP | McKean, Potter | 56 min |
| Jul 6, 2:25 PM EDT | Special Weather Statement | CTP | Tioga | 50 min |
| Jul 6, 2:38 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 37 min |
| Jul 6, 2:59 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 61 min |
| Jul 6, 3:08 PM EDT | Areal Flood Advisory | CTP | Potter | 112 min |
| Jul 6, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 46 min |
| Jul 6, 3:26 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 49 min |
| Jul 6, 3:33 PM EDT | Special Weather Statement | CTP | Franklin | 42 min |
| Jul 6, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 62 min |
| Jul 6, 3:59 PM EDT | Special Weather Statement | CTP | Blair | 46 min |
| Jul 6, 4:03 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 72 min |
| Jul 6, 4:15 PM EDT | Areal Flood Advisory | CTP | Lycoming, Tioga | 3 hr |
| Jul 6, 4:20 PM EDT | Special Weather Statement | CTP | Snyder, Union | 40 min |
| Jul 6, 4:21 PM EDT | Special Weather Statement | CTP | Franklin | 24 min |
| Jul 6, 4:38 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton | 3 hr |
| Jul 6, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Snyder, Union | 95 min |
| Jul 6, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 63 min |
| Jul 6, 4:46 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon | 29 min |
| Jul 6, 4:57 PM EDT | Areal Flood Advisory | CTP | Lycoming | 3 hr |
| Jul 6, 4:58 PM EDT | Special Weather Statement | CTP | Adams, Cumberland | 62 min |
| Jul 6, 5:11 PM EDT | Special Weather Statement | CTP | Huntingdon, Juniata, Mifflin | 49 min |
| Jul 6, 5:25 PM EDT | Areal Flood Advisory | CTP | Cambria | 3 hr |
| Jul 6, 5:34 PM EDT | Areal Flood Advisory | CTP | Snyder, Union | 3 hr |
| Jul 6, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Lebanon, York | 71 min |
| Jul 6, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 66 min |
| Jul 6, 5:41 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Jul 6, 5:46 PM EDT | Special Weather Statement | CTP | Perry | 44 min |
| Jul 6, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Fulton, Huntingdon | 66 min |
| Jul 6, 5:57 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Jul 6, 6:15 PM EDT | Special Weather Statement | CTP | Fulton | 45 min |
| Jul 6, 6:22 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 113 min |
| Jul 6, 6:26 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon, York | 79 min |
| Jul 6, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Fulton, York | 76 min |
| Jul 6, 6:50 PM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, Perry, York | 3 hr |
| Jul 6, 7:50 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.